Alert archive / Minnesota / Flash Flood Warnings in 2005

Flash Flood Warning 43, NWS Sioux Falls, SD

July 25, 2005Cottonwood County, Murray County, Pipestone County, Minnesota

NWS Sioux Falls, SD issued this flash flood warning at Jul 25, 2005, 3:41 PM CDT for Cottonwood County, Murray County, Pipestone County, Minnesota. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2005, 3:41 PM CDT (20:41 UTC)
Expired
Jul 25, 2005, 6:45 PM CDT
In force
3 hr
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Cottonwood County, MN, Murray County, MN, Pipestone County, MN

The radar

The Sioux Falls radar (KFSD), 87 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 3:50 PM CDTFLASH FLOODStorden, MNWATER IN BASEMENT REPORTED BY PUBLIC.
Jul 25, 5:00 PM CDTHEAVY RAIN 5Westbrook, MN5 INCHES OF RAIN IN 2 HOURS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.7 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2005-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 789 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2005-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
789 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFSD 252041
FFWFSD
MNC033-101-117-252345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
341 PM CDT MON JUL 25 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COTTONWOOD COUNTY IN SOUTHWEST MINNESOTA
  MURRAY COUNTY IN SOUTHWEST MINNESOTA
  PIPESTONE COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 645 PM CDT

* AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

DOPPLER RADAR IS ESTIMATING 1 AND A HALF TO 2 INCH RAINFALL AMOUNTS 
IN ONE OF TIME...AND THE STORMS ARE CONTINUING TO BE STATIONARY OVER 
THIS AREA. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 4389 9639 4389 9491 4408 9490 4417 9640

$$

MJF
2 follow-up statements
000 
WGUS73 KFSD 252150
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
443 PM CDT MON JUL 25 2005

MNC033-101-117-252345-
PIPESTONE MN-MURRAY MN-COTTONWOOD MN-
443 PM CDT MON JUL 25 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 645 PM CDT FOR COTTONWOOD...
MURRAY AND PIPESTONE COUNTIES...

AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE 
FIRST ROUND OF THUNDERSTORMS EITHER DISSIPATING OR MOVING EASTWARD 
FROM THE WARNED AREA. DOPPLER RADAR ESTIMATES OF 2 TO 3 INCHES ARE 
COMMON IN THE PAST 2 HOURS IN A WEST TO EAST BAND FROM CENTRAL 
PIPESTONE COUNTY TO CENTRAL COTTONWOOD COUNTY MINNESOTA. A COLD 
FRONT IS ALSO MOVING INTO THIS AREA FROM THE NORTHWEST. MODERATE TO 
HEAVY RAIN MAY MOVE INTO PIPESTONE COUNTY BY 530 PM. AT ANY RATE...
BE ALERT FOR RAIN RUNOFF FROM THE THUNDERSTORMS WHICH OCCURRED 
DURING THE MIDDLE OF THE AFTERNOON.

REPORTS OF FLOODED DITCHES AND SOME WATER IN BASEMENTS IN STORDEN 
MINNESOTA HAVE COME INTO THE WEATHER SERVICE. MORE REPORTS MAY BE 
RECEIVED LATER.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 4389 9639 4389 9491 4408 9490 4417 9640

$$

MJF
000 
WGUS73 KFSD 252249
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
547 PM CDT MON JUL 25 2005

MNC033-101-117-252257-
PIPESTONE MN-MURRAY MN-COTTONWOOD MN-
547 PM CDT MON JUL 25 2005

...THE FLASH FLOOD WARNING FOR COTTONWOOD...MURRAY AND PIPESTONE
COUNTIES IS CANCELLED...

THE RAINFALL ASSOCIATED WITH THE ON COMING COLD FRONT TO THE NORTH 
AND NORTHWEST OF THIS AREA IS BEGINNING TO DIMINISH IN INTENSITY. 
RAINFALL OF A TENTH TO HALF INCH IS POSSIBLE THROUGH 730 PM...BUT 
THIS RAIN SHOULD NOT PRODUCE ANY ADDITIONAL FLOODING.

LAT...LON 4389 9639 4389 9491 4408 9490 4417 9640

$$

MJF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 3:30 PM CDT, 11 minutes earlier.

Area forecast discussion, Jul 25, 3:30 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT MON JUL 25 2005

.DISCUSSION...
TIMING EXIT OF ONGOING CONVECTION...AND HIGHLY ADVERTISED COOLER
TEMPERATURES THROUGH MID WEEK...ARE MAIN FOCUS FOR THIS AFTERNOON.
20Z SURFACE ANALYSIS SHOWS COLD FRONT ROUGHLY ALONG A LINE FROM
KMML-KFSD-KYKN...WITH QUITE A BIT OF SHRA/TSRA COVERAGE ACROSS NORTH
AND WEST SECTIONS OF THE CWA. PRETTY DISTINCT BACK EDGE APPARENT ON
BOTH REGIONAL RADAR LOOP AND WATER VAPOR IMAGERY...AND THIS IS
EXPECTED TO PUSH SOUTHEAST ACROSS MUCH OF THE CWA DURING THE EVENING
HOURS. WILL CARRY HIGHEST POPS ACROSS SOUTHEAST HALF OF THE CWA
DURING THE EVENING...THEN LINGER IN THIS AREA THROUGH THE OVERNIGHT.
MOST OF THE CWA PRETTY STABLE WITH RAIN/CLOUDS THAT HAVE COVERED THE
AREA MUCH OF THE DAY. ONLY REAL THREAT AT THIS TIME APPEARS TO BE IN
FAR SOUTHEAST WHERE THERE HAS BEEN A LITTLE EXTRA SUNSHINE FOR
HEATING.

SHOULD SEE SOME FAIRLY COOL TEMPERATURES BY MORNING...RANGING FROM
LOWER 50S NORTHWEST TO LOWER 60S UNDER LINGERING CLOUD COVER IN THE
SOUTHEAST. TUESDAY WILL LIKELY FEEL QUITE COOL AFTER THE WARM SPELL
OF LATE...WITH MOST AREAS HOLDING IN THE LOWER 70S IF THAT. FULL
MIXING FROM COOL 850MB TEMPS OF +10-+12C ONLY GIVES LOWER TO MID
70S...AND AM WORRIED THE SOUTHERN AREAS COULD SEE SOME MID LEVEL
CLOUDS WITH SOME WEAK MID LEVEL FRONTOGENESIS. WILL KEEP A SLIGHT
CHANCE OF AFTERNOON SHOWERS ALONG THE MISSOURI RIVER WITH THIS
FEATURE AS WELL...BUT MOST OF THE AREA SHOULD BE DRY.

SEASONABLE TEMPERATURES AND DRY CONDITIONS EXPECTED THE BALANCE OF
THE WORK WEEK. HOWEVER...WEAK BACK DOOR COOL FRONT ON THURSDAY WILL
HAVE TO BE WATCHED FOR POSSIBLE PRECIP CHANCES. LEAVING DRY RIGHT
NOW AS MOISTURE RETURN MAY NOT BE FAST ENOUGH...BUT WILL MONITOR
OVER THE NEXT FEW MODEL RUNS.

IN THE LONGER RANGE...LATEST 00Z GFS RETURNING TO A LITTLE MORE
PROGRESSIVE SPEED IN MOVING GREAT LAKES TROUGH EASTWARD...ALLOWING
UPPER LEVEL RIDGE TO BUILD EAST INTO THE PLAINS BY FRIDAY. THIS WILL
BE ACCOMPANIED BY RETURN OF MODERATE LOW LEVEL WARMTH AND MOISTURE.
NOTHING REALLY JUMPING OUT REGARDING CHANCES OF PRECIP AT THIS
POINT. AT THIS TIME...00Z GFS INDICATES LIGHT QPF WITH INCREASING
WARM ADVECTION FRIDAY NIGHT... AND AGAIN WITH COOL FRONT PUSHING
SOUTHEAST INTO THE RIDGE ON MONDAY...HOWEVER WITH SOME RUN-TO-RUN
DIFFERENCES IN TIMING AND STRENGTH OF WEAK WAVES/FRONTS MOVING
THROUGH THE AREA...WILL LEAVE THE EXTENDED DRY FOR NOW. LOOKS LIKE
RETURN OF WARMER TEMPERATURES BY NEXT WEEKEND...NOT AS WARM AS THIS
PAST WEEKEND...BUT STILL UP IN THE UPPER 80S TO LOWER 90S WITH
DEWPOINTS CLIMBING BACK INTO THE 60S FOR SATURDAY AND SUNDAY. AS
MENTIONED ABOVE...00Z GFS HAS UPPER WAVE AND ASSOCIATED SURFACE
FRONT PUSHING SOUTHEAST THROUGH THE RIDGE ON MONDAY...AND THIS DOES
HAVE A LITTLE SUPPORT IN TIMING FROM 00Z CANADIAN AND ECMWF. HOWEVER
06Z RUN HAS ALREADY BEGUN TO SLOW IT DOWN...SO WILL KEEP THE PERIOD
DRY WITH TEMPS A FEW DEGREES WARMER THAN 00Z MEX GUIDANCE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

 HACKER
Hazardous weather outlook, Jul 25, 11:12 AM CDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1112 AM CDT MON JUL 25 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1112 AM CDT MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP AND BEGIN TO
MOVE ACROSS THE AREA THIS AFTERNOON. THE SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THIS EVENING OVER
SOUTHWEST MINNESOTA AND IN SOUTHEAST SOUTH DAKOTA AWAY FROM THE
FAR SOUTHEAST. STORMS MAY CONTINUE FOR MOST OF TONIGHT IN
NORTHWEST IOWA AND IN SOUTHEAST SOUTH DAKOTA SOUTHEAST OF A SIOUX
FALLS TO YANKTON LINE.

ISOLATED STORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS...OR
HEAVY RAIN...EXCEPT FOR MORE CONCENTRATED SEVERE STORMS OR HEAVY
RAIN POSSIBLE IN NORTHWEST IOWA AND EXTREME SOUTHEAST SOUTH
DAKOTA.

FLOODING...
THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT COULD PRODUCE LOCAL
RAINFALL AMOUNTS OF AROUND 2 INCHES...WITH FLOODING OF URBAN AND
LOW AREAS POSSIBLE...MAINLY IN NORTHWEST IOWA AND EXTREME
SOUTHEAST SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 200 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

In the hours before

Local storm report, Jul 25, 2:15 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
215 PM CDT MON JUL 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     HAIL             5 SW PARKER             43.35N 97.21W
07/24/2005  1.00 INCH        TURNER             SD   EMERGENCY MNGR

1220 AM     TSTM WND GST     6 E DOON                43.28N 96.11W
07/25/2005  70 MPH           LYON               IA   TRAINED SPOTTER

1225 AM     TSTM WND DMG     3 SSW GEORGE            43.30N 96.03W
07/25/2005                   LYON               IA   FIRE DEPT/RESCUE

            TWO LARGE GRAIN BINS BLOWN OVER INTO THE LITTLE ROCK
            RIVER.

1225 AM     TSTM WND DMG     4 SW GEORGE             43.30N 96.06W
07/25/2005                   LYON               IA   TRAINED SPOTTER

            HOG SHED MOVED 1 1/2 FEET OFF FOUNDATION

1230 AM     TSTM WND DMG     GEORGE                  43.34N 96.00W
07/25/2005                   LYON               IA   AMATEUR RADIO

            CONSIDERABLE DAMAGE IN GEORGE. TREES DOWN, TREES ON POWER
            LINES, TREES SPLIT, NUMEROUS LARGE LIMBS DOWN. STREETS
            IMPASSABLE ON THE WEST SIDE OF TOWN UNTIL CLEAN UP
            OCCURRED.

1230 AM     TSTM WND DMG     4 W SHELDON             43.18N 95.92W
07/25/2005                   SIOUX              IA   TRAINED SPOTTER

            CAMPER FLIPPED OVER. TOPS OF 80 FOOT TALL EVERGREEN TREES
            BROKEN OFF. TREES LIMBS 8 TO 10 INCHES IN DIAMETER BROKEN
            OFF. SWING SETS TWISTED. TREE LIMBS ENTANGLED IN FENCE.

1230 AM     TSTM WND DMG     CENTERVILLE             43.12N 96.96W
07/25/2005                   TURNER             SD   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN IN CENTERVILLE, SOME GREATER THAN 8
            INCH DIAMETER.

1233 AM     TSTM WND GST     3 SE MATLOCK            43.21N 95.89W
07/25/2005  65 MPH           SIOUX              IA   TRAINED SPOTTER

            LOST ELECTRICITY.

1235 AM     TSTM WND DMG     SHELDON                 43.18N 95.84W
07/25/2005                   OBRIEN            IA   AMATEUR RADIO

            TREES AND POWER POLES DOWN

0100 AM     FLASH FLOOD      2 S STEEN               43.48N 96.26W
07/25/2005                   LYON               IA   TRAINED SPOTTER

            WATER OVER NUMEROUS ROADS NEAR THE MINNESOTA STATE LINE.

0100 AM     FLASH FLOOD      STEEN                   43.51N 96.26W
07/25/2005                   ROCK               MN   AMATEUR RADIO

            WATER OVER MANY LOCAL HIGHWAYS IN SOUTHERN ROCK COUNTY
            AND NORTHERN LYON COUNTY. HOME IN STEEN ALSO REPORTED A
            POSSIBLE 7 INCHES OF RAIN AND WATER IN BASEMENT.

0106 AM     TSTM WND DMG     15 NNE HAWARDEN         43.20N 96.37W
07/25/2005                   SIOUX              IA   PUBLIC

            TREE DOWN. WINDS AT LEAST 60 MPH.

0230 AM     FLASH FLOOD      2 S STEEN               43.48N 96.26W
07/25/2005                   LYON               IA   TRAINED SPOTTER

            WATER OVER NUMEROUS ROADS CONTINUING NEAR THE MINNESOTA
            STATE LINE.

&&

MJF

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 11:12 PM CDTFlash Flood WarningFSDRock2 hr
Jul 25, 1:24 AM CDTFlash Flood WarningFSDRock2 hr
Jul 25, 3:31 PM CDTSevere Thunderstorm WarningFSDCottonwood29 min
Jul 25, 3:59 PM CDTSevere Thunderstorm WarningFSDCottonwood31 min

Nearby

Flash Flood Warnings in Minnesota, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.